Iowa, 2018

Tornado and Flash Flooding in Iowa, June 25 to 26, 2018

June 25 to 26, 2018 · NWS DMX · 34 events in 5 counties and zones

An occluded/occluding surface low pressure system slowly worked its way into western and southwest Iowa during the morning and afternoon of the 25th. Given its location, Iowa was situated north of the warm front, which was much further south into central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$220,000
Crop damage
$200,000
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An occluded/occluding surface low pressure system slowly worked its way into western and southwest Iowa during the morning and afternoon of the 25th. Given its location, Iowa was situated north of the warm front, which was much further south into central Missouri. Even so, the environment was cool yet fairly saturated in the low levels with temperatures in the low to mid 70s and dew points in the mid to upper 60s.

Low level flow was up over the occluded front, providing additional lift, within an environment of around 1000 J/kg MUCAPE, effective shear up to around 40 kts, lifted condensation levels approaching 500 m at times, and plenty of low level 0-1 km storm relative helicity in excess of 200-300 m2/s2. All in all, it was a ripe day for general moderate to heavy rainfall, funnel clouds, and weak landspout tornadoes. The majority of the action revolved around heavy rainfall that totaled in excess of 3 inches in many locations, but also involved multiple funnel cloud reports and a lone brief tornado near Delphos in Ringgold County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 25, 5:22 AM CST, 38 minutes earlier.

Area forecast discussion, Jun 25, 5:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
622 AM CDT Mon Jun 25 2018

.SHORT TERM.../Today through Tuesday/
Issued at 239 AM CDT Mon Jun 25 2018
An unseasonably strong upper low was over the western high plains
early this morning and it will drift east across Nebraska today.
The associated surface low was over south central Nebraska at 0700
UTC. The surface low should slowly move east this morning and be
over eastern Nebraska by early afternoon with a warm front
extending southeast into northern Missouri. Thunderstorms over
north central Iowa were decaying over the past few hours and by
this morning we should be in a relative minimum of precipitation
across the area. The CAMS eject the northeast precipitation shield
associated with the large MCS across the plains into central Iowa
this morning. The precipitation should weaken as it moves
northeast this morning. Meanwhile, central Iowa will remain in
cool easterly flow north of the warm front to the south.

The warm front should move northeast into southwest Iowa late
this afternoon and remain tied to the surface low over eastern
Nebraska. A favorable veering wind profile will be in place
should surface based instability develop near and just northeast
of the warm front. Assuming there is adequate instability,
thunderstorms should develop late in the day and move northeast
through the evening. the best severe chances are early near the
warm front. The storms should be more progressive than last
evening/s storms limiting flash flood potential. A risk of flash
flooding remains and will highlight in messaging, but will not
issue a watch given the somewhat isolated risk.

The surface system will continue to move northeast late tonight
and Tuesday. Additional storms are expected to develop near the
cold front Tuesday afternoon. The severe potential is depicted on
the SPC Day 2 Outlook.

.LONG TERM.../Tuesday Night through Sunday/
Issued at 239 AM CDT Mon Jun 25 2018

The upper low moves out of the picture by Wednesday and it will be
followed by rising heights across the upper midwest. A weak
surface high should provide fair weather for central Iowa
Wednesday with seasonable temperatures.

The upper ridge builds north into the lower Ohio Valley late this
week with another upper trough over the northern Rockies. The
surface reflection of this should result in a surface front north
of the state by the end of the week. With return flow and warm
advection, there is a risk of some midweek storms late Wednesday
night or early Thursday. Then the there will a return of above
normal temperatures and drier weather late in the week.

The warm dry weather does not last too long as the upper trough
moves east pushing the synoptic front back into the state by this
weekend. This will result in more unsettled weather and cooler
temperatures.

&&

.AVIATION.../For the 12Z TAFS through 12Z Tuesday morning/
Issued at 617 AM CDT Mon Jun 25 2018

An area of showers and thunderstorms will move northeast into
central Iowa today. This activity will weaken as it moves
northeast. Expect VFR conditions with this activity. Stronger
thunderstorms are forecast to develop late this afternoon. Only
forecast VCNTY thunder at the TAF sites due to low confidence on
timing and intensity. Lower ceilings are expected late in the
period at KMCW and KALO.

&&

.HYDROLOGY...
Issued at 239 AM CDT Mon Jun 25 2018

Several rivers remain in flood early this morning. The overnight
heavy rain across north central Iowa will impact the upper Des
Moines, Iowa and perhaps some of the tributaries of the Cedar. QPF
today and Tuesday is less than what occurred last evening since
the storms should be progressive. However, additional heavy
rainfall especially in the Raccoon and Des Moines basin would not
be welcome. Today/s river forecast will account for the expected
rainfall.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Johnson
HYDROLOGY...Johnson
Hazardous weather outlook, Jun 25, 3:16 AM CST, 2 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
416 AM CDT Mon Jun 25 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-260930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
416 AM CDT Mon Jun 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Flood Warnings remain in effect for portions of the area.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

Thunderstorms are forecast this afternoon and evening. Isolated
severe storms are possible, especially in central and southwest
Iowa. All modes of severe weather is possible including large
hail, damaging winds and isolated tornadoes. Locally heavy rain is
possible across the entire area tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Flood Warnings are expected to continue for portions of the area
through into early next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Scattered severe thunderstorms are possible over southeast Iowa,
southeast of Des Moines, on Tuesday afternoon and evening. Large
hail and damaging winds appear to be the primary threats.

Additional thunderstorms will be possible Thursday morning. It is
too early to determine the potential for severe weather during
that time.

Hot and humid weather will return to the region late in the week
with heat indices approaching 95 to 105 F over the central to
southern half of the region both Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening across
central Iowa. Spotter activation will likely be needed Monday
afternoon and evening. Spotter activation may be needed Tuesday
over portions of central to southern Iowa.

In the hours before

Local storm report, Jun 25, 4:16 AM CST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
516 AM CDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     HEAVY RAIN       GARNER                  43.10N 93.60W
06/25/2018  M1.75 INCH       HANCOCK            IA   TRAINED SPOTTER

            TOTAL RAINFALL FROM SUNDAY NIGHT STORM.

&&

REV

The radar

The Des Moines radar (KDMX), 23 km away, was scanning. The volume nearest the first event began at 11:55 UTC.

Open the radar archive at this moment

Event by event

25 heavy rain, 4 flash flood, 2 funnel cloud, 2 flood, 1 tornado. Local standard time, as filed.

Heavy Rain, Polk

When
June 25, 6:00 AM CST to June 26, 6:00 AM CST
Where
Polk County, 0.52 mi E of (Dsm)des Moines Intl
Reported by
Official NWS Observations
Coordinates
41.530, -93.660

Des Moines International Airport ASOS recorded heavy rainfall of 2.99 inches over the last 24 hours.

Heavy Rain, Warren

When
June 25, 6:00 AM CST to June 26, 6:00 AM CST
Where
Warren County, 2.19 mi WSW of Indianola
Reported by
COOP Observer
Coordinates
41.360, -93.610

Coop observer recorded heavy rainfall of 2.24 inches over the last 24 hours.

Heavy Rain, Jasper

When
June 25, 6:23 AM CST to June 26, 6:23 AM CST
Where
Jasper County, 0.52 mi W of Prairie City
Reported by
AWOS
Coordinates
41.600, -93.240

Prairies City AWOS recorded heavy rainfall of 2.74 inches over the last 24 hours.

Heavy Rain, Polk

When
June 25, 8:00 AM CST to June 26, 8:00 AM CST
Where
Polk County, 1.48 mi SSE of Altoona
Reported by
CoCoRaHS
Coordinates
41.630, -93.460

CoCoRaHS observer recorded heavy rainfall of 2.57 inches over the last 24 hours.

Heavy Rain, Warren

When
June 25, 8:00 AM CST to June 26, 8:00 AM CST
Where
Warren County, 1.55 mi E of Hartford
Reported by
CoCoRaHS
Coordinates
41.470, -93.390

CoCoRaHS observer recorded heavy rainfall of 3.86 inches over the last 24 hours.

Heavy Rain, Warren

When
June 25, 8:42 AM CST to June 26, 8:42 AM CST
Where
Warren County, 0.86 mi SE of Norwalk
Reported by
CoCoRaHS
Coordinates
41.470, -93.670

CoCoRaHS observer recorded heavy rainfall of 2.51 inches over the last 24 hours.

Heavy Rain, Polk

When
June 25, 8:44 AM CST to June 26, 8:44 AM CST
Where
Polk County, 0.69 mi N of Bondurant
Reported by
CoCoRaHS
Coordinates
41.710, -93.470

CoCoRaHS observer recorded heavy rainfall of 2.17 inches over the last 24 hours.

Heavy Rain, Warren

When
June 25, 8:45 AM CST to June 26, 8:45 AM CST
Where
Warren County, 0.69 mi N of Norwalk
Reported by
CoCoRaHS
Coordinates
41.490, -93.680

CoCoRaHS observer recorded heavy rainfall of 2.03 inches over the last 24 hours.

Heavy Rain, Polk

When
June 25, 12:00 PM CST to 8:04 PM CST
Where
Polk County, 0.86 mi NE of (Dsm)des Moines Intl
Reported by
ASOS
Coordinates
41.540, -93.660

Des Moines International Airport ASOS recorded heavy rainfall of 2.66 inches so far.

Heavy Rain, Polk

When
June 25, 12:00 PM CST to 8:15 PM CST
Where
Polk County, 2.07 mi N of Ft Des Moines
Reported by
Social Media
Coordinates
41.560, -93.630

Public reported heavy rainfall of 3.10 inches and included a picture of their rain gage.

Heavy Rain, Polk

When
June 25, 12:00 PM CST to 8:00 PM CST
Where
Polk County, 0.69 mi S of Ft Des Moines
Reported by
Social Media
Coordinates
41.520, -93.630

Public reported heavy rainfall of 2.86 inches. They also reported that water was over the road at SW 9th during the height of the rainfall and some vehicles were stranded. This is a delayed report.

Heavy Rain, Polk

When
June 25, 12:00 PM CST to 8:00 PM CST
Where
Polk County, 1.73 mi SW of Des Moines
Reported by
Broadcast Media
Coordinates
41.580, -93.640

WHO relayed heavy rainfall report at their station of 2.67 inches via social media. WHO VIA SOCIAL MEDIA.

Heavy Rain, Polk

When
June 25, 12:00 PM CST to 8:00 PM CST
Where
Polk County, 1.03 mi E of Ft Des Moines
Reported by
Social Media
Coordinates
41.530, -93.610

Public reported heavy rainfall of 3.08 inches.

Heavy Rain, Warren

When
June 25, 12:00 PM CST to 8:00 PM CST
Where
Warren County, 0.69 mi S of Norwalk
Reported by
Trained Spotter
Coordinates
41.470, -93.680

Trained spotter reported heavy rainfall of 2.10 inches and that the creek in Windflower Park was moving swiftly and out of its banks in spots. They noted that it does not happen often.

Heavy Rain, Polk

When
June 25, 12:00 PM CST to 8:50 PM CST
Where
Polk County, 1.38 mi S of Altoona
Reported by
CoCoRaHS
Coordinates
41.630, -93.470

CoCoRaHS observer reported heavy rainfall of 2.09 inches.

Heavy Rain, Polk

When
June 25, 12:00 PM CST to 9:03 PM CST
Where
Polk County, 3.68 mi E of Santiago
Reported by
Public
Coordinates
41.660, -93.360

Public reported heavy rainfall of 3.14 inches and that roadside ditches were full of water.

Heavy Rain, Polk

When
June 25, 12:00 PM CST to 9:00 PM CST
Where
Polk County, 1.73 mi NE of Youngstown
Reported by
Social Media
Coordinates
41.600, -93.510

Public reported heavy rainfall of 4 inches.

Heavy Rain, Warren

When
June 25, 12:00 PM CST to 9:00 PM CST
Where
Warren County, 0.52 mi W of Clarkson
Reported by
Public
Coordinates
41.500, -93.490

Broadcast media relayed a public report of heavy rainfall of about 4 inches.

Heavy Rain, Jasper

When
June 25, 12:00 PM CST to June 26, 3:00 AM CST
Where
Jasper County, 0.86 mi NE of Colfax
Reported by
Social Media
Coordinates
41.680, -93.240

Public reported heavy rainfall of 3.5 inches from yesterday through early this morning.

Heavy Rain, Polk

When
June 25, 12:00 PM CST to June 26, 3:00 AM CST
Where
Polk County, 1.38 mi S of Des Moines
Reported by
Trained Spotter
Coordinates
41.580, -93.620

Trained spotter near Waveland Golf Course reported heavy rainfall of 2.12 inches yesterday through this morning.

Heavy Rain, Warren

When
June 25, 12:00 PM CST to June 26, 2:15 AM CST
Where
Warren County, 1.38 mi N of Norwalk
Reported by
Social Media
Coordinates
41.500, -93.680

Public reported heavy rainfall of 2.51 inches from yesterday and overnight.

Heavy Rain, Warren

When
June 25, 12:00 PM CST to June 26, 3:00 AM CST
Where
Warren County, 1.7 mi ESE of Hartford
Reported by
Trained Spotter
Coordinates
41.460, -93.390

Trained spotter reported heavy rainfall of 3.86 inches yesterday and overnight.

Heavy Rain, Polk

When
June 25, 12:00 PM CST to June 26, 2:30 AM CST
Where
Polk County, 1.38 mi S of Des Moines
Reported by
Trained Spotter
Coordinates
41.580, -93.620

Trained spotter near Des Moines International Airport reported heavy rainfall of about 3 inches yesterday and overnight.

Funnel Cloud, Ringgold

When
June 25, 3:55 PM CST
Where
Ringgold County, 1.05 mi W of Redding
Reported by
Trained Spotter
Coordinates
40.600, -94.400

Trained spotter reported a persistent funnel lasting over 5 minutes.

Tornado, Ringgold

When
June 25, 4:14 PM CST to 4:16 PM CST
Where
Ringgold County, 0.71 mi SW of Delphos to 0.41 mi WNW of Delphos
Rating
EF0
Path length
0.73 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
40.662, -94.338

This tornado touched down in the hamlet of Delphos with tree debris being tossed around. A rather diffuse funnel for much of its existence, very little damage occurred with this tornado. The event was captured on video by a few different storm chasers.

Funnel Cloud, Madison

When
June 25, 5:51 PM CST
Where
Madison County, 4.86 mi N of Barney
Reported by
Storm Chaser
Coordinates
41.240, -94.040

Chaser video shows a funnel cloud, but unknown if it reached the ground. This is a delayed report.

Heavy Rain, Polk

When
June 25, 6:30 PM CST to June 26, 2:30 AM CST
Where
Polk County, 2.18 mi ENE of Ft Des Moines
Reported by
Trained Spotter
Coordinates
41.540, -93.590

Trained spotter reported heavy rainfall of 2.97 inches from last night through early this morning.

Flash Flood, Polk

When
June 25, 7:30 PM CST
Where
Polk County, 1.92 mi N of Ft Des Moines to 2.37 mi NNW of Ft Des Moines
Cause
Heavy Rain
Property damage
$20,000
Reported by
Social Media
Coordinates
41.558, -93.632

Public reported significant street flooding with fast running water. Possibly due to low spot, but estimated depth of 12 to 15 inches, with a partially submerged vehicle. Time estimated from radar.

Flash Flood, Warren

When
June 25, 7:40 PM CST to 7:55 PM CST
Where
Warren County, 1.62 mi SSW of Cumming to 1.67 mi S of Cumming
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.457, -93.777

State Patrol reported flooding on Interstate 35 northbound at mile marker 62. The left lane was blocked due to water. Water was reported to have receded in about 10 to 15 minutes. This is a delayed report.

Heavy Rain, Warren

When
June 25, 8:00 PM CST to 9:30 PM CST
Where
Warren County, 1.24 mi ESE of Hartford
Reported by
Social Media
Coordinates
41.460, -93.400

Public reported heavy rainfall of 3.25 inches from about 9 pm through 10:30 pm last night. This is a delayed report.

Flash Flood, Polk

When
June 25, 8:39 PM CST
Where
Polk County, 2.2 mi S of Des Moines to 2.18 mi NNE of Ft Des Moines
Cause
Heavy Rain
Reported by
Social Media
Coordinates
41.568, -93.615

Public reported that heavy rainfall caused significant street flooding in and around Davis Ave and South Union St Monday evening. Moving water was of unknown depth. This is a delayed report.

Flash Flood, Polk

When
June 25, 9:35 PM CST to June 26, 3:20 AM CST
Where
Polk County, 0.52 mi W of Hastie to 0.75 mi W of Hastie
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
41.570, -93.510

Law enforcement reported that US 65 Southbound off-ramp at Exit 77 in Pleasant Hill was under water. The water receded after nearly 5 hours and 45 minutes. Ramp was back open at the time of the report, this is a delayed report.

Flood, Jasper

When
June 26, 2:25 AM CST to 8:45 AM CST
Where
Jasper County, 0.8 mi NNE of Baxter to 2.93 mi ESE of Colfax
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
41.831, -93.144

Flooding continued across portions of Jasper County near the Baxter area and at the Colfax fairgrounds.

Flood, Polk

When
June 26, 2:25 AM CST to 8:45 AM CST
Where
Polk County, 1.23 mi SE of Runnells to 0.78 mi E of Des Moines Ekman Arp
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$100,000
Reported by
Law Enforcement
Coordinates
41.508, -93.353

Flooding continued across eastern portions of the county in and near Runnells and Mitchellville.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyThe tornado archive for Iowa, 2018Warnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764580, 764583, 764585, 764588, 764589, 764590, 764591, 764592, 764564, 764565, 764566, 764567, 764568, 764570, 764571, 764572, 764573, 764575, 764579, 764582, 764584, 764586, 764587, 764559, 756127, 764560, 764577, 764562, 764563, 764576, 764569, 764574, 767923, 767935.